Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 115, NWS Shreveport, LA

April 20, 2012Angelina County, Cherokee County, Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 2012, 10:46 AM CDT for Angelina County, Cherokee County, Nacogdoches County, Texas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2012, 10:46 AM CDT (15:46 UTC)
Expired
Apr 20, 2012, 11:45 AM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Angelina County, TX, Cherokee County, TX, Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 153 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:50 AM CDTHAIL 0.752 S Alto, TX
Apr 20, 10:55 AM CDTHAIL 0.52 S Alto, TXMARBLE SIZED HAIL REPORTED NEAR ALTO
Apr 20, 11:13 AM CDTHAIL 0.75Douglass, TXONE HALF INCH TO THREE QUARTER INCH DIAMETER HAIL FALLING IN DOUGLASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 3.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS54 KSHV 201546
SVRSHV
TXC005-073-347-201645-
/O.NEW.KSHV.SV.W.0115.120420T1546Z-120420T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 AM CDT FRI APR 20 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ANGELINA COUNTY IN EASTERN TEXAS...
  WESTERN NACOGDOCHES COUNTY IN EASTERN TEXAS...
  SOUTHEASTERN CHEROKEE COUNTY IN NORTHEAST TEXAS...

* UNTIL 1145 AM CDT

* AT 1041 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  MORRILL...OR 18 MILES SOUTH OF RUSK...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALTO...FOREST...WELLS...POLLOK AND DOUGLASS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3144 9502 3144 9504 3146 9507 3147 9511
      3151 9511 3157 9517 3158 9521 3165 9522
      3173 9470 3144 9463 3140 9499
TIME...MOT...LOC 1545Z 263DEG 22KT 3155 9508

$$

19
1 follow-up statement
346 
WWUS54 KSHV 201622
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CDT FRI APR 20 2012

TXC005-073-201631-
/O.CAN.KSHV.SV.W.0115.000000T0000Z-120420T1645Z/
CHEROKEE TX-ANGELINA TX-
1122 AM CDT FRI APR 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR ANGELINA AND CHEROKEE COUNTIES
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED CHEROKEE AND ANGELINA COUNTIES.

LAT...LON 3146 9466 3145 9468 3151 9486 3155 9490
      3157 9489 3157 9491 3161 9492 3170 9494
      3173 9470 3151 9464 3145 9463 3145 9465
TIME...MOT...LOC 1621Z 272DEG 23KT 3155 9483

$$

TXC347-201645-
/O.CON.KSHV.SV.W.0115.000000T0000Z-120420T1645Z/
NACOGDOCHES TX-
1122 AM CDT FRI APR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NACOGDOCHES COUNTY...

AT 1116 AM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 8 MILES SOUTH OF DOUGLASS...OR 14 MILES WEST 
OF NACOGDOCHES...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3146 9466 3145 9468 3151 9486 3155 9490
      3157 9489 3157 9491 3161 9492 3170 9494
      3173 9470 3151 9464 3145 9463 3145 9465
TIME...MOT...LOC 1621Z 272DEG 23KT 3155 9483

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:34 AM CDT, 12 minutes earlier.

Area forecast discussion, Apr 20, 10:34 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1034 AM CDT FRI APR 20 2012

.DISCUSSION...
SCATTERED ELEVATED CONVECTION DEVELOPING AHEAD OF COLD
FRONT...CURRENTLY LOCATED JUST WEST OF CWA...ONLY FEATURES
DEFINING THIS FRONT APPEAR TO BE WIND SHIFT FROM THE NORTH...AT
10 TO 15 MPH...AND A WEAK TEMP GRADIENT. ADDITIONAL DEVELOPMENT OF
CONVECTION WITH LIMITED DAYTIME HEATING MAY JUSTIFY LIKELY COVERAGE
FOR AT LEAST A PORTION OF THE AFTN. TEMPS MAY REACH 80 OVER SE
CWA...WITH SKIES STILL MOSTLY SUNNY UNTIL MIDDAY...BUT HEATING
MORE LIMITED REMAINDER OF CWA...WITH ONLY AROUND 5 DEGREES OF
ADDITIONAL WARMING WHERE RAINFALL HAS ALREADY OCCURRED. WILL
UPDATE FOR TEMPS...AND TWEAK WIND AND SKY CONDITIONS ALSO./VII/.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 21/00Z FOR
MOST TERMINALS...A LITTLE LATER FOR MLU AS THE COLD FRONT IS
EXPECTED TO DEPART THE ENTIRE REGION BY AROUND 21/03Z. FRONT IS
CURRENTLY ENTERING THE NORTHWESTERN EDGE OF THE FOUR STATE REGION
JUST WEST OF TYR...WITH MOSTLY VFR CONDITIONS FOR ALL TERMINALS AT
THE PRESENT TIME. EXPECT PREDOMINANT MVFR CONDITIONS...AND POSSIBLY
INTERMITTENT IFR CONDITIONS DURING PERIODS OF HEAVY RAINFALL LIKELY
OCCURRING FROM AROUND 18Z THROUGH 22Z WHEN THUNDERSTORMS SHOULD BE
STRONGEST. CEILINGS WILL IMPROVE GRADUALLY BEHIND THE FRONT WITH
LIGHT SOUTHERLY WINDS SWITCHING TO NORTHERLY AT 8 TO 14 KTS AFTER
FRONTAL PASSAGE. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  50  69  50  79 /  70  50  10   0   0
MLU  80  54  67  48  75 /  50  60  20   0   0
DEQ  62  42  69  44  76 /  60  10   0   0   0
TXK  67  47  69  49  77 /  70  30   0   0   0
ELD  72  47  68  46  77 /  70  60  10   0   0
TYR  70  47  71  50  79 /  70  20   0   0   0
GGG  72  48  70  48  79 /  70  30   0   0   0
LFK  78  51  72  48  81 /  70  50  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 20, 5:48 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
548 AM CDT FRI APR 20 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
548 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS CURRENTLY ACROSS NORTHEAST TEXAS
AND SOUTHEAST OKLAHOMA WILL CONTINUE TO SPREAD EASTWARD ACROSS
THE REGION THROUGH TODAY AND TONIGHT...AS AN UPPER LEVEL
DISTURBANCE AND ASSOCIATED COLD FRONT MOVE ACROSS TEXAS. WHILE A
FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME. IN ADDITION...BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING
WILL ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A FEW LINGERING SHOWERS MAY BE PRESENT ACROSS PARTS OF NORTH
CENTRAL LOUISIANA BY SATURDAY MORNING. THESE SHOWERS SHOULD MOVE
OUT BY MID MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED TODAY OR
TONIGHT.

12

In the hours before

Local storm report, Apr 20, 6:54 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
654 AM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             5 N LONGVIEW            32.59N 94.76W
04/20/2012  E0.75 INCH       GREGG              TX   BROADCAST MEDIA

            LARGE MARBLE SIZE HAIL REPORTED IN NORTH JUDSON

&&

20
Special weather statement, Apr 20, 7:35 AM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
735 AM CDT FRI APR 20 2012

TXZ151-201300-
PANOLA-
735 AM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...CARTHAGE AND DEBERRY...

AT 728 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BECKVILLE...OR 6 MILES NORTHWEST
OF CARTHAGE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ELEVEN
Special weather statement, Apr 20, 8:00 AM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 AM CDT FRI APR 20 2012

LAZ001-010-TXZ138-151-201330-
CADDO-DE SOTO-HARRISON-PANOLA-
800 AM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 830 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     HARRISON AND PANOLA...
IN NORTHWEST LOUISIANA...
     DE SOTO AND CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     GREENWOOD...SHREVEPORT...STONEWALL...DEBERRY AND ELYSIAN
     FIELDS...

AT 759 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DEBERRY...OR 13 MILES NORTHEAST
OF CARTHAGE...MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ELEVEN
Local storm report, Apr 20, 8:08 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
808 AM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             UNCERTAIN               32.71N 94.12W
04/20/2012  E1.00 INCH       HARRISON           TX   BROADCAST MEDIA

&&

20
Special weather statement, Apr 20, 8:32 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 AM CDT FRI APR 20 2012

LAZ010-TXZ151-201430-
DE SOTO-PANOLA-
832 AM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 930 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     PANOLA...
IN NORTHWEST LOUISIANA...
     DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     LOGANSPORT...

AT 828 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF JOAQUIN...OR 14
MILES EAST OF CARTHAGE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

19
Local storm report, Apr 20, 9:59 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
959 AM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             6 N LONGVIEW            32.60N 94.76W
04/20/2012  E1.00 INCH       GREGG              TX   BROADCAST MEDIA

            PUBLIC REPORTED ONE INCH HAIL NEAR INTERSECTION OF
            259/449

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:40 AM CDTSevere Thunderstorm WarningSHVCamp, Cass, Gregg, Harrison, Marion, Morris and 2 more50 min
Apr 20, 11:41 AM CDTSevere Thunderstorm WarningSHVNacogdoches, San Augustine, Shelby64 min
Apr 20, 11:51 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches54 min
Apr 20, 12:46 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine59 min
Apr 20, 1:43 PM CDTSevere Thunderstorm WarningSHVAngelina, Sabine, San Augustine34 min
Apr 20, 2:48 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.